The painful peripheral neuropathy occurring frequently during chemotherapy with paclitaxel or oxaliplatin is one of their dose-limiting factors. We reported previously that substance P is involved in the pathogenesis of pulmonary hypersensitivity reaction to paclitaxel in rats, and an antiallergic agent pemirolast reverses this reaction via the blockade of release of substance P. In the present study, we investigated the involvement of substance P in paclitaxel-induced peripheral neuropathy compared with that by oxaliplatin. In von Frey and acetone tests in rats repeated administration of paclitaxel (6 mg/kg i.p., once a week for 4 weeks) or oxaliplatin (4 mg/kg i.p., twice a week for 4 weeks) induced both mechanical allodynia and cold hyperalgesia. Paclitaxel-induced peripheral neuropathy was reversed primarily by the acute administration of pemirolast (0.1 and 1 mg/kg p.o.). Moreover, coadministration of the receptor antagonists neurokinin 1 [N-acetyl-L-tryptophan 3,5-bis(trifluoromethyl)benzylester (L-732,138), 100 μg/body i.t.] and neurokinin 2 [5-fluoro-3-[2-[4-methoxy-4-[[(R)-phenylsulphinyl]-methyl]-1- piperidinyl]ethyl]-1H-indole (GR159897), 100 μg/body i.t.] strongly reversed paclitaxel-induced neuropathy. On the other hand, oxaliplatin-induced peripheral neuropathy was not reversed by pemirolast. In the in vitro study using cultured adult rat dorsal root ganglion neurons paclitaxel (1000 ng/ml) significantly increased the release of substance P, and pemirolast (100 and 1000 nM) significantly inhibited this increase of substance P release. Oxaliplatin, by contrast, did not increase the release of substance P. These results suggest that substance P is involved in paclitaxel-induced neuropathy, and the mechanism of its action is clearly different from that of oxaliplatin.
|Number of pages||10|
|Journal||Journal of Pharmacology and Experimental Therapeutics|
|Publication status||Published - Apr 1 2011|
All Science Journal Classification (ASJC) codes
- Molecular Medicine